• Announcements

Sign in to follow this  
Followers 0
primrose

tapering off anti-psychotics

12 posts in this topic

Is the rules for tapering off antipsychotics the same as those for AD's

 

Thank you

Share this post


Link to post
Share on other sites

Yes, the same. We suggest an initial trial taper of 10%, hold for a month to see if withdrawal symptoms develop. If they do, back up a little in dosage and taper with smaller reductions.

Share this post


Link to post
Share on other sites

Unfortunately there's not the body of anecdotal experience available for tapering antipsychotics that there is for tapering benzos and antidepressants. So you're kind of blazing a new trail. Personally I don't really feel qualified to give good advice in this area, other than my "always" advice, which is "start stable and go very slowly, stop whenever symptoms appear or ramp up at all and hold until stable again." Which can mean a 10% cut followed by weeks of holding, or can mean much smaller cuts and shorter or longer holds. That's the approach I would start with if I were trying to taper an antipsychotic.

 

Also always good at the beginning of any drug taper to wrap your mind around the idea that this may take much longer than you would like it to and much longer than any doctor will tell you it should. Better to take two years and be safe and successful than try to get it done in a few months and fail and end up sicker than ever, in my opinion.

 

The Icarus Project has a guide to tapering off psych meds that I think everyone should download. I think Will Hall is in the process of updating it but I don't know if the new edition is out yet. Regardless, it's worth having.

 

http://theicarusproject.net/HarmReductionGuideComingOffPsychDrugs

 

Also everyone should check out Gianna Kali's blog Beyond Meds for links and resources and withdrawal ideas. Check out her Withdrawal 101. And be sure to dig back into the archives, especially back when she was still posting comments from other people. You may find more histories and suggestions there.

 

Good luck! All my best wishes go with you.

Share this post


Link to post
Share on other sites

Hi

 

I went to the icarus project and tried to download their 40 page guide in english.

I followed the link to the relevant pdf document, but it wouldnt direct me to that pdf, instead it kept directing me to the original page with the link on.

 

I hope that makes sense.

Share this post


Link to post
Share on other sites

I had a quick read of the book.

As I am so anxious, I found a lot of it anxiety provoking, but it is good to know there is guidelines like the 10% rule.

As for needing people around you to suppport you, I have found, as well as others tapering from benzos, that people just do not understand how withdrawal feels, and it's very duration causes them to 'lose interest' or tire of you, as it's a drain on them.

I thought my troubles would be over, once I have come off benzos, but now I fear I have worse to look forward to.

I cannot understand why these fears are still bothering me because I know FEAR is False Evidence Appearing Real

Share this post


Link to post
Share on other sites

primrose, it's normal to be afraid of an unknown future. Don't try to push your fear down, acknowledge it and accept your apprehension. You can't control the future, so give up that sense that you must. You'll do the best you can. That's as much as anyone can do.

 

In any unknown situation, there's a 50% chance it will go badly and 50% it will go well. Since you can't know for sure what will happen, believe in the more positive result. Why not?

Share this post


Link to post
Share on other sites

primrose, it's normal to be afraid of an unknown future. Don't try to push your fear down, acknowledge it and accept your apprehension. You can't control the future, so give up that sense that you must. You'll do the best you can. That's as much as anyone can do.

 

In any unknown situation, there's a 50% chance it will go badly and 50% it will go well. Since you can't know for sure what will happen, believe in the more positive result. Why not?

 

You are right about believing in the positive result. I agree in believing in the most positive result, yet I still cannot understand why I am getting these intrusive thoughts.

 

Love

p

Share this post


Link to post
Share on other sites

 

primrose, it's normal to be afraid of an unknown future. Don't try to push your fear down, acknowledge it and accept your apprehension. You can't control the future, so give up that sense that you must. You'll do the best you can. That's as much as anyone can do.

 

In any unknown situation, there's a 50% chance it will go badly and 50% it will go well. Since you can't know for sure what will happen, believe in the more positive result. Why not?

 

You are right about believing in the positive result. I agree in believing in the most positive result, yet I still cannot understand why I am getting these intrusive thoughts.

 

Love

p

 

Intrusive thoughts--like REALLY intrusive, compulsive thoughts--that's a classic benzo w/d symptom, as universal as tinnitus and anxiety and agoraphobia. It's particularly common for people to develop obsessions with health problems and fears about their health. (Also obsessions with relationships and past relationships for some reason.)

 

I don't know if I can emphasize enough how common this is. When you're experiencing it, it's very difficult to get past it or outside of it. It's an interesting phenomenon, actually.

 

It's not easy to address this with the usual "change your thoughts" kind of stuff. I mean, sure, you want to change your thoughts, but something about whatever the benzos and GABA receptors are doing, and whatever the heck else is going on, makes them extremely resistant and "stuck". It's hard to see out of, if that makes sense; something about the phenomenon itself makes it difficult to get any perspective on it. It kind of sucks you in.

 

That's what I think is happening. I think you're stuck in one of the "brain loops" that we get into in benzo withdrawal.

 

It can be hard for your support people because you may need to hear the same reassurances over and over again, and it feels like you're just not listening, but I understand, it's not that you're not listening, it's that your brain is stuck. And I understand about how you want to think positive and it's so hard--it's not that you aren't trying or you're doing something wrong.

 

This will pass eventually. Personally I take it as a sign that I need to slow down my taper when it happens to me.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0